Valproic Acid Issues

While valproic acid can offer an effective treatment solution for several health conditions including epileptic seizures, there are some issues associated with its use.

These include all women of childbearing age due to the congenital effects of the medication, as well as people at risk of pancreatitis, kidney disease, and liver disease. Additionally, some people experience a hypersensitive reaction to valproate therapy, which can result in serious issues.

Image Credit: Imageforge / Shutterstock.com

Pregnancy

Valproic acid is known to cause major congenital malformations when some women take the medication throughout pregnancy. Neural tube defects such as spina bifida are the main concern, but valproic acid may also negatively affect cognitive test scores when a child is exposed to the medication in the uterus.

As a result, valproate should only be used as last-line therapy for pregnant women with epilepsy when other medications have failed to prevent seizures or cause intolerable adverse effects for the patient. Where possible, making a substitution for an alternative medication is always recommended. If, however, it is necessary to continue with valproate therapy, high-dose folic acid supplementation is recommended, as this helps to counteract the folate antagonist effect of the drug.

Valproate – pregnancy prevention programme

In addition, the risk of all women of childbearing age becoming pregnant while taking therapy with valproate should be considered. This is essential, as the congenital effects of valproate primarily occur in the first trimester, commonly before the woman is aware she is pregnant and able to find an alternative therapy for valproate. For this reason, every sexually active woman of childbearing age taking valproic acid should use adequate contraception during therapy to reduce the possibility of an unexpected pregnancy.

Pancreatitis

Both children and adults taking valproic acid have reported serious cases of pancreatitis, which can be fatal in some cases. Symptoms and effects may emerge shortly following initiation of therapy, or be delayed after taking the medication for several years with negligible adverse effects.

Indicative signs of pancreatitis that should prompt patients to see a medical professional as soon as possible include:

If pancreatitis is suspected, immediate medical evaluation is required and valproic acid therapy should be discontinued.

Kidney or liver disease

Any renal or hepatic dysfunction is likely to affect the clearance and effect of sodium valproate and may also result in the failure of one of these major organs.

Patients who have a medical history or strong family history of these diseases should proceed taking valproate with caution, depending on their specific benefits and risks of the treatment. Additionally, young children less than two years of age have a higher risk of hepatotoxicity that could lead to fatal results, particularly those with multiple drug therapies.

Hypersensitivity

Some patients may also experience adverse effects due to a hypersensitivity reaction to the medication. These effects commonly become evident shortly after taking the first dose, although they may be delayed in some cases and present a few weeks later.

Signs of an allergic reaction to valproic acid include skin rash, itching, fever, swelling, shortness of breath, a runny nose, and watery eyes. In severe cases of anaphylaxis, patients may notice signs of:

  • Difficulty breathing due to tightened airways
  • Nausea and cramping
  • Vomiting and diarrhea
  • Tachycardia
  • Hypotension
  • Seizure or loss of consciousness

If hypersensitivity to valproate is suspected, the patient should seek immediate medical attention to manage the effects. Subsequent doses of the medication should be withheld until the cause of the effects is known with certainty and, if hypersensitivity is responsible, alternative therapy should be recommended.

References

Further Reading

Last Updated: Apr 27, 2021

Yolanda Smith

Written by

Yolanda Smith

Yolanda graduated with a Bachelor of Pharmacy at the University of South Australia and has experience working in both Australia and Italy. She is passionate about how medicine, diet and lifestyle affect our health and enjoys helping people understand this. In her spare time she loves to explore the world and learn about new cultures and languages.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Smith, Yolanda. (2021, April 27). Valproic Acid Issues. News-Medical. Retrieved on June 23, 2021 from https://www.news-medical.net/health/Valproic-Acid-Issues.aspx.

  • MLA

    Smith, Yolanda. "Valproic Acid Issues". News-Medical. 23 June 2021. <https://www.news-medical.net/health/Valproic-Acid-Issues.aspx>.

  • Chicago

    Smith, Yolanda. "Valproic Acid Issues". News-Medical. https://www.news-medical.net/health/Valproic-Acid-Issues.aspx. (accessed June 23, 2021).

  • Harvard

    Smith, Yolanda. 2021. Valproic Acid Issues. News-Medical, viewed 23 June 2021, https://www.news-medical.net/health/Valproic-Acid-Issues.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.